Opioid-induced constipation is a common side effect of opioid pain medications and can cause infrequent bowel movements, hard, dry bowel movements, straining, and pain with toileting. This condition can significantly affect the quality of life and needs to be treated right away. This article will discuss how opioid-induced constipation may affect your quality of life and how to cope with this diagnosis.
Experiencing constipation can greatly affect your quality of life. Research shows that constipation leads to significant psychological and social distress. It can affect your relationships as well.
A 2020 study found that opioid-induced constipation is linked to a lower quality of life and a lessened ability to perform daily activities. This condition has been found to affect one’s ability to walk, work, sleep, and socialize with others. Quality of life tends to worsen when the constipation symptoms last for a long period of time.
If you have begun to notice symptoms of opioid-induced constipation, talk with your doctor right away. This condition is treatable, and your doctor will provide guidance on which medications to try. If you are concerned about your mood while dealing with opioid-induced constipation, talk with your doctor and ask about a referral to a health psychologist or therapist.
Research shows that opioid-induced constipation can be especially distressing for individuals who are taking opioids for cancer-related pain. Study participants stated that they worried the constipation symptoms were cancer-related and meant that the disease had progressed or metastasized further. This led to increased feelings of anxiety and hopelessness. If you are taking opioids for cancer pain, talk with your doctor about your concerns.
Opioid-induced constipation is uncomfortable, and the physical symptoms can affect your quality of life. In addition to infrequent stools, opioid-induced constipation may lead to reflux, bloating, cramping, and fecal impaction. Fortunately, there are steps you can take to start experiencing a bit of relief.
When you notice that your opioid medication is causing side effects, it is natural to want to stop the prescription. However, this can lead to significant complications.
Abruptly stopping or decreasing the dosage of your pain medication can have several negative consequences. First, it is likely that you will experience increased pain and worsening constipation symptoms. This may result in extra trips to the doctor’s office or emergency room if the pain becomes unmanageable.
Stopping medications can also result in a greater financial burden to pay for the out-of-pocket costs of additional appointments.
Talk with your doctor if you are experiencing side effects from your prescription medication. A 2021 study found that when healthcare providers talk with their patients about side effects to expect, the patients were less likely to stop their medication.
Stopping your opioid medication can lead to increased pain, worsened constipation, and additional hospital visits.
Opioid-induced constipation usually needs to be treated with laxative medication and cannot be treated with lifestyle factors alone. However, eating a healthy diet and getting physical activity may still help you feel better. This is especially true if you were already prone to constipation before starting opioid medication. Lifestyle changes to try include:
To improve your physical symptoms of opioid-induced constipation, your doctor will likely recommend taking a laxative. The options include:
It is possible that opioid-induced constipation could affect your ability to socialize and connect with others. Patients who have experienced opioid-induced constipation have reported feelings of low self-esteem, social isolation, embarrassment, anger, frustration, irritation, dependence, anxiety, depression, helplessness, obsession, and disgust.
A 2020 review found that patients who had opioid-induced constipation reported feeling that they were spending too much time in the bathroom and had problems maintaining their normal routines. Study participants reported difficulties with intimacy and socializing as well.
Because opioid-induced constipation can lead to social isolation, it’s important to address it right away. Talk with your doctor about how to treat your constipation symptoms. If you feel comfortable sharing what you have been going through with friends or family, reach out and ask for support.
You may benefit from joining a support group as well. Ask your doctor about support groups for those dealing with constipation, chronic pain, or both.
It seems that opioid-induced constipation can affect just about every area of life. This condition can lead to a financial burden on you and your family as well. Individuals who experience opioid-induced constipation tend to have higher healthcare costs than those who do not have this condition. The higher costs were related to more frequent medical appointments and emergency room visits.
If you are having difficulty keeping up with your medical bills, talk with the billing department at your local hospital or doctor’s office.
While opioid-induced constipation is a common problem, it still goes undiagnosed too often. If you have developed symptoms, it is important to advocate for yourself and talk with your doctor. Barriers to the diagnosis and management of opioid-induced constipation include:
Opioid-induced constipation is a common side effect of opioid pain medications and can have a significant impact on your quality of life. This condition can affect your mood, ability to work, and social relationships. To minimize your symptoms and any possible complications, talk with your doctor as soon as you develop symptoms.
Opioid-induced constipation can affect every area of your life, and if you have been feeling overwhelmed, know that you are not alone. This condition takes a toll on everyone, so reach out for support as early as possible. Talk with your medical team and trusted friends and family members. It may be helpful to remember that this condition is treatable.
Opioid-induced constipation is usually diagnosed with a thorough medical history. Your doctor will ask you about your symptoms and your current medications. Opioid-induced constipation may begin as soon as you start taking opioids or it may develop slowly.
Opioid-induced constipation is a common problem and affects up to 40% to 80% of individuals who take opioid medications.
Yes, opioid-induced constipation is treatable. Laxative medications are considered the first-line treatment and should be started right away. Talk with your physician about beginning a laxative regimen at the same time that you start a new opioid medication. This may help to reduce constipation symptoms and discomfort.